California, 2011

Funnel Clouds in California, December 12, 2011

December 12, 2011 · NWS SGX · 2 events in 1 county or zone

Instability ahead of an approaching upper-level low pressure system set off several waterspouts off the coast of the La Jolla area as well as La Mesa on the 12th. As the system moved onshore, heavy rain was observed in most areas, with many locations west of the mountains and below 4000 ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Instability ahead of an approaching upper-level low pressure system set off several waterspouts off the coast of the La Jolla area as well as La Mesa on the 12th. As the system moved onshore, heavy rain was observed in most areas, with many locations west of the mountains and below 4000 ft. receiving two-day totals of 1-1.5 inches. Localized urban/street flooding occurred in San Diego County on SR-94, just west of I-15. The snow level dropped to around 3500 ft., providing the San Diego County Mountains with local snow accumulations of 6-14 inches above 5000 ft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 12, 9:00 AM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Dec 12, 9:00 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PST MON DEC 12 2011

.SYNOPSIS...
CLOUDY AND COLD TODAY AND TUESDAY WITH SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUING THROUGH TUESDAY. MODERATE PRECIPITATION
AMOUNTS EXPECTED. SNOWFALL COULD BE LOCALLY HEAVY AT TIMES IN THE
MOUNTAINS AND UPPER DESERTS. FAIR AND DRY FOR WEDNESDAY AND
THURSDAY...ALTHOUGH NOT MUCH WARMER. CLOUDY AND COLDER AGAIN WITH A
CHANCE OF PRECIPITATION THURSDAY NIGHT AND FRIDAY...FOLLOWED BY
PERIODS OF GUSTY NORTH TO NORTHEAST WINDS FOR INLAND AREAS FRIDAY
NIGHT INTO THE WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY THROUGH TUESDAY...
CLOUDY THIS MORNING WITH SHOWERS SPREADING INLAND FROM THE
SOUTHWEST. THERE ARE ALSO A FEW TSTMS BUT SO FAR...LIGHTNING STRIKES
HAVE BEEN MOSTLY OVER THE COASTAL WATERS. THESE SHOWERS/TSTMS ARE
THE RESULT OF A COLD LOW PRESSURE SYSTEM WHICH CONTINUES TO DEEPEN
OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING. THE LOW WILL
CONTINUE TO MOVE SOUTH INTO THE BASE OF THE MEAN TROUGH AND DEEPEN
OFF THE COAST THROUGH THIS EVENING BEFORE MOVING EWD ACROSS NRN
BAJA. MODELS ARE IN GOOD AGREEMENT ON THE TRACK AND TIMING OF THE
LOW...ALTHOUGH SOME DIFFERENCES REMAIN REGARDING THE INTENSITY. THE
PREFERRED SOLUTION IS A BLEND OF THE GFS AND EC...WHICH ARE THE MORE
INTENSE SOLUTIONS.

SHOWERS AND ISOLATED TSTMS WILL INCREASE IN COVERAGE AND SPREAD
GRADUALLY INLAND THIS MORNING...COVERING MUCH OF SOUTHWEST
CALIFORNIA THIS AFTERNOON THROUGH EARLY EVENING. THE MOST
SIGNIFICANT PRECIPITATION IS EXPECTED OVER SOUTHERN AREAS THIS
AFTERNOON THROUGH EARLY EVENING. SCATTERED SHOWERS WILL CONTINUE FOR
INLAND AREAS LATE TONIGHT THROUGH TUESDAY. AS THE LOW CENTER PASSES
TO OUR SOUTH...MOISTURE COULD WRAP AROUND THE LOW AND MOVE INTO THE
AREA FROM THE NORTHEAST AND BRING LOCALLY HEAVY SNOWFALL TO
PORTIONS OF THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS LATE
TONIGHT THROUGH TUESDAY MORNING.

RAINFALL AMOUNTS WILL GENERALLY RANGE FROM ONE HALF TO THREE
QUARTERS OF AN INCH NEAR THE COAST TO AROUND 1.5 INCHES IN THE
MOUNTAINS WITH ONE QUARTER TO ONE HALF INCH IN THE DESERTS. SNOWFALL
IN THE SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS COULD RANGE FROM
A FEW INCHES IN THE DESERT AREAS...TO BETWEEN 12 AND 18 INCHES IN
THE MOUNTAINS ABOVE 6000 FEET. SNOWFALL IN THE RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS OF 6 TO 10 INCHES IS POSSIBLE ABOVE 6000 FEET
WITH A FEW INCHES POSSIBLE DOWN TO AROUND 4000 FEET. SNOW LEVELS
COULD ALSO LOWER TO BELOW 4000 FEET FOR PERIODS DURING SHOWERS.

WEDNESDAY AND THURSDAY...
THE STORM IS EXPECTED TO MOVE EAST TUESDAY NIGHT WITH DRY NORTHWEST
FLOW ALOFT FOR WEDNESDAY AND THURSDAY. EXPECT FAIR WEATHER...BUT
LITTLE WARMING.

FRIDAY THROUGH SUNDAY...
SOCAL REMAINS UNDER CYCLONIC FLOW ALOFT WITH THE BROAD AREA OF
TROUGHING OVER THE WESTERN STATES. THERE ARE STILL SIGNIFICANT
DIFFERENCES AMONG THE MODELS...BUT BY SATURDAY THEY AGREE ON PLACING
A LARGE CLOSED UPPER LEVEL CLOSED LOW CENTERED OVER THE NORTHERN
GULF OF CALIFORNIA. THE CURRENT FORECAST RETAINS A SLIGHT CHANCE OF
PRECIPITATION FOR THURSDAY NIGHT AND FRIDAY...BUT THERE IS VERY
LITTLE CONFIDENCE IN THE FORECAST DURING THIS TIME PERIOD. THIS IS
EXPECTED TO BE FOLLOWED BY A COOL WEEKEND WITH GUSTY NORTH TO
NORTHEAST WINDS AT TIMES FOR INLAND AREAS. THIS UPPER LEVEL LOW
PRESSURE SYSTEM IS EXPECTED TO SLOWLY WEAKEN AND MOVE EAST DURING
THE WEEKEND THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
121600Z...COAST/VALLEYS...LIGHT TO MODERATE SHOWERS WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY WEST OF THE MOUNTAINS THROUGH
17Z. BKN-OVC CIGS LOWERING TO FL030-FL040 WITH TOPS TO FL060 AND
MERGING LAYERS TO FL200. PCPN WILL BECOME WIDESPREAD AFT 17Z AND
CONTINUE THROUGH TUESDAY MORNING. EMBEDDED MODERATE TO HEAVY SHOWERS
WILL LOWER CIGS TO FL015-025 AND REDUCE VIS TO 2-4SM. AN ISOLATED
THUNDERSTORM IS POSSIBLE THIS MORNING...MAINLY FOR THE COASTAL
AIRPORTS.

MTNS...TERRAIN WILL BECOME INCREASINGLY OBSCURED IN THE DEEPENING
CLOUD LAYER AND THE INCREASING AREAS OF FOG/PCPN. PCPN BECOMING
WIDESPREAD AFT 17Z AND CONTINUING OVERNIGHT INTO TUESDAY MORNING.
FREEZING LEVEL LOWERING TO FL040-045 TODAY.

DESERTS...THROUGH 18Z...LOWERING CIGS FROM FL100 TO FL050 WITH
MERGING LYRS TO FL150. LIGHT TO MODERATE RAIN SHOWERS BECOMING
LIKELY AFT 21Z AND CONTINUING TONIGHT INTO TUESDAY MORNING. CLOUD
BASES FL030-050 OCNL LOWERING TO FL025 IN EMBEDDED HEAVIER SHOWERS.

&&

.MARINE...SCATTERED MODERATE TO HEAVY SHOWERS WILL CONTINUE THROUGH
LATE THIS EVENING OVER THE COASTAL WATERS...IN ASSOCIATION WITH A
PASSING LOW PRESSURE SYSTEM. EXPECT SOUTHEAST WINDS TO INCREASE AS
THE CENTER OF LOW PRESSURE DRAWS CLOSER TO THE COAST. COLD AND
UNSTABLE AIR ALOFT WILL ALLOW FOR ISOLATED THUNDERSTORMS TO DEVELOP
THROUGHOUT THIS TIME PERIOD. SOME OF THE STRONGER STORMS MAY CONTAIN
SMALL HAIL...GUSTY AND ERRATIC WINDS...AND ISOLATED WATER SPOUTS.
SEE THE MARINE WEATHER STATEMENT FOR DETAILS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
     CA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM PST
     TUESDAY ABOVE 5000 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 AM PST
     TUESDAY FOR THE APPLE AND LUCERNE VALLEYS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JT
Hazardous weather outlook, Dec 12, 5:25 AM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 AM PST MON DEC 12 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-131400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
525 AM PST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD LOW PRESSURE SYSTEM WILL BRING NUMEROUS SHOWERS AND A SLIGHT
CHANCE OF THUNDERSTORMS WITH SMALL HAIL. LOCALLY HEAVY SNOWFALL IS
POSSIBLE IN THE MOUNTAINS THIS AFTERNOON AND TONIGHT AND IN THE
UPPER DESERTS LATE TONIGHT. WATERSPOUTS ARE POSSIBLE OVER THE
COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

FOR TUESDAY...A COLD LOW PRESSURE SYSTEM WILL BEING SCATTERED
SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. LOCALLY HEAVY SNOWFALL
IS POSSIBLE IN THE MOUNTAINS AND UPPER DESERTS.

FOR FRIDAY NIGHT INTO THE WEEKEND...A LOW PRESSURE SYSTEM OVER THE
NORTHERN GULF OF CALIFORNIA COULD BRING GUSTY NORTH TO NORTHEAST
WINDS TO INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The radar

The San Diego radar (KNKX), 26 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
December 12, 11:20 AM PST to 11:50 AM PST
Where
San Diego County, 2 mi SW of La Jolla
Reported by
Public
Coordinates
32.830, -117.294

Three waterspouts were spotted one mile off Windansea Beach, moving from southwest to northeast between 1130 and 1140 PST on the 12th. No landfall was noted.

Funnel Cloud, San Diego

When
December 12, 4:20 PM PST to 4:30 PM PST
Where
San Diego County, 0.58 mi W of Encanto
Reported by
Trained Spotter
Coordinates
32.720, -117.080

A spotter reported a funnel cloud southwest of the city of La Mesa around 1625 PST on the 12th.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356558, 356557.